New medication

Hi guys. Thank you for your time.

I have had a bit of a journey with this Arthritis malarkey, but it seems now that there is a clear plan ahead. After trying certain pain relief, and other meds, I have now been given new meds Sulphasalazine . I was given a short course of steroids (my saviours) back in the summer, whilst a diagnosis was being reached. And have another short course to take along with my new meds, which I started today. Just looking for a little reassurance really. Having read the leaflet I was given, I’ve scared myself a bit. Lol.

Comments

  • Hi Woofy,

    Thank you for posting on the helpline forum, we understand that you have just started a treatment called Sulfasalazine to help with your condition.

    On the Helpline we often speak to people that are naturally concerned about taking these treatments and rightly so and often with all medications they may be side effects, but not all people experience these and off course if the treatment isn’t suitable for you then it is important to speak to your healthcare practitioner who will work with you to find the best one for you.

    Sulfasalazine is a type of drug known as a disease-modifying anti-rheumatic drug (DMARD), which helps to reduce the inflammation, pain and swelling.

    Before you start on these drugs you will need to have blood tests done to check for anaemia, white cell count, and liver and kidney function, you will also need to have these done monthly for 6 months and after that every 6 months to check that everything is ok.

    If it helps to talk to us on the Helpline on the free phone number 0800 5200 520, please do so the lines are open weekdays 9am – 6pm.


    Best wishes

    Chris

    Helpline Advisor

  • Axe09
    Axe09 Member Posts: 14

    Hi Woofy

    This is just my own personal experience; some people tolerate Sulfsalazine well from what I gather.

    I was diagnosed after my first two COVID vaccines. The second one caused an immune response bad enough to put me in hospital. I only had isolated pain in my elbow joint (GP said it was Tennis Elbow, without seeing it). My CRP and Anti-CCP are only mildly elevated but I was told it still warranted meds.

    After some thought I opted for SFZ over Methotrexate. As you, I was terrified after reading the leaflet and put it off for a few months as my elbow was not getting any worse (or any better) but then I decided to start the meds.

    All was well until after 6 weeks when I increased to the full dose. I started itching like mad, it was unbearable. I was keeping out of direct sunlight (not unlike a vampire 🦇) as I read (and wasn't told) that SFZ causes photo sensitivity of the skin. My arms and the backs of my legs were like a piece of old wrinkled leather! When I saw the Specialist nurse she said that it was nothing to worry about. I cut the grass at 4pm on a fairly sunny day and was no more than 30 minutes in the garden.The week after I had to see my GP and was prescribed an emollient and steroid cream to stop the itching. By then I had red blotches all over my skin (even areas that weren't exposed to sunlight). After another week went by it got worse so was prescribed a more potent steroid cream. This slowed the itching slightly.

    I decided to reduce the meds to 2 x 500mg per day (from 4 x 500mg per day). This made no difference but I noticed that the itching always started within 30 minutes of taking the SFZ. As I wasn't getting any solid advice from the Specialist Nurse (I could never get through) I decided to stop meds altogether. Within a couple of days the itching stopped. However, I was left with large red spots all over my legs, arms and torso. Only after a month of using bio oil twice daily are these beginning to fade. It was a dreadful experience. Maybe if I persevered my body would have tolerated the meds after some time but I just could not bear feeling like this any longer, it was awful.

    I have realised now I am not on SFZ that I felt depressed and moody whilst taking them. My Wife said that I am back to old Myself since I have been off them. My pain has not got any worse either. I am so undecided what to do next as I must keep this under control but am now terrified of side effects from any meds and don't want to be a depressed, moaning so and so and not know about it! 😉

    Keep a diary (I use an app called 'Day One Journal' on my phone). It is very useful. I have logged everyday whilst on meds as you can never remember symptoms, side effects etc. When you look back it is easy to piece everything together and work out the exact cause. For me, the increase in meds triggered the skin issue but reducing them did not stop the problem quickly. Only stopping them altogether helped me feel normal again.

    Don't let this put you off. I have tolerated the meds well with regards to full blood count and renal.

    If I knew what I know now I would have kept the meds at 2 x 500mg per day and see how it controlled my RA which currently is not that bad. I can tolerate the elbow pain without pain killers but have to decide fast what to do next to stop it progressing further.

    I hope that this has helped and hope that you don't experience the issues that I have. 😕

  • Woofy
    Woofy Member Posts: 254

    HiAxe09.

    interseting. My symptoms started after my 3rd booster vaccine, which was the Moderna.

    I was referred to my local hospital, where I had ultrasound scans. B/t etc. I was prescribed Hydroxychloraquine, which caused me mouth ulcers, bad tummy, and really didn’t do anything for the pain in my shoulders,hips, knees.

    9 weeks in I had to return to the hospital. I saw a different doctor, who prescribed steroids to try to get the inflammation under control. This was a game changer for me. I was almost pain free after 48 hours.

    it was only two weeks worth, but it made such a difference. Sadly the pain returned on finishing the course.

    The same doctor rang me to see how I was, and decided that he was going to give me a longer course of steroids, and Sulphsalazine. I am two weeks in, so not up to full dose yet, which I think will be two in morn, and two in the evening.

    Thank you for being honest, and advising me to keep a diary, that is a great idea.

    I had been a very active person before all this happened, still am but not in the same way.

    i am hoping these tablets will work for me. I have my first two weekly b/t starting next Tuesday. Not sure I want anymore covid boosters how do you feel about them?

    I do hope you find some medication that suits you, it’s very much trial and error I think.